Try it
Pediatrics · Emergencies: organophosphate poisoning
Sample itemA child exposed to pesticide has miosis, salivation, bradycardia and fasciculations. What is the primary antidote?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
D. Atropine
Organophosphates inhibit acetylcholinesterase, leading to muscarinic and nicotinic excess, and atropine antagonises the muscarinic effects such as secretions and bradycardia. Pralidoxime reactivates the enzyme if given early. Decontamination is done by removing clothes and washing the skin.
Option by option
A. Naloxone
Naloxone reverses opioids.
B. Physostigmine
Physostigmine would worsen cholinergic toxicity.
C. Neostigmine
Neostigmine would worsen it as well.
D. Atropine (correct)
Correct. Atropine is the first antidote.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Pediatrics questions
- Congenital heart diseaseWhich is the most common cyanotic congenital heart disease presenting beyond the neonata…
- NutritionWhich feature most clearly distinguishes kwashiorkor from marasmus?
- NeonatologyA newborn becomes visibly jaundiced in the first 24 hours of life. What is the most like…
- Diarrhoeal diseasesA child with diarrhoea has 'some dehydration'. What is the recommended initial management?